Alert archive / Indiana / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 317, NWS Indianapolis, IN

October 4, 2006Boone County, Hamilton County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Oct 4, 2006, 5:49 PM EDT for Boone County, Hamilton County, Indiana. It was in force for 41 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Oct 4, 2006, 5:49 PM EDT (21:49 UTC)
Expired
Oct 4, 2006, 6:30 PM EDT
In force
41 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Boone County, IN, Hamilton County, IN

The radar

The Indianapolis radar (KIND), 39 km from the middle of the area, began a volume at 21:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.8 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2006-10-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 715 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2006-10-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 62 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
715 J/kg
Mixed-layer CIN
-134 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
62 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 4, 2:55 PM EDT, 2 hours 54 minutes earlier.

Area forecast discussion, Oct 4, 2:55 PM EDT, 2 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
255 PM EDT WED OCT 4 2006

.DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF THUNDERSTORMS
TONIGHT.

SFC WAVE WAS OVER CENTRAL ILAT 18Z.  A FEW SCT TSRA WERE NORTH OF
LAF IN THE IWX CWA.  THE SFC WAVE WAS ALONG A FRONT THAT WAS FROM
JUST SOUTH OF CHICAGO TO SW MISSOURI.  THE FRONT IS FORECAST TO MOVE
SOUTH THROUGH THE EVENING.

TONIGHT...BIG QUESTION IS WHEN AND WHERE WILL THUNDER DEVELOP.  SPC
MESO DATA SHOWS THE CAP THAT WAS PREVIOUSLY IN PLACE HAS BEEN
ERODING.  WOULD EXPECT ANY DEVELOPMENT TO BE CLOSER TO THE FRONT IN
THE FRONTAL CONVERGENCE AREA.  LAPS LIS ARE -2 TO -3 OVER MOST OF
THE CWA.  AT THIS TIME IT LOOKS LIKE A BROKEN LINE OF THUNDER AS THE
FRONT PASSES WITH SOME STRONG TO SEVERE STORMS LATER THIS EVENING.
WILL CONFINE LIKELY POPS TO AFTER 00Z.  RUC STILL SHOWS 00Z-03Z AS
THE BEST TIME FOR DEVELOPMENT AND WILL CONTINUE TO LEAN TOWARD THAT
AS IT HAS BEEN HANDLING THE CURRENT CONVECTION THE BEST.

THURSDAY THROUGH WEDNESDAY...H5 HIGH BEGINS TO BUILD OVER TX/OK
THROUGH THE WEEKEND WHICH WILL PUT INDIANA IN NW FLOW.  TEMPS WILL
START OUT BELOW NORMAL FOR THURS AND FRI...NORMAL HIGHS ARE AROUND
70 AND LOWS AROUND 50 THIS TIME OF YEAR...THEN START TO WARM TO MORE
NORMAL READINGS AS THE AFOREMENTIONED RIDGE AXIS MOVES EAST TOWARD
INDIANA THIS WEEKEND.  HAVE USED A BLEND OF THE GFS/ECMWF FOR THE
EXTENDED AS THEY ARE VERY SIMILAR WITH UPPER FEATURES AND MOISTURE.
THE EXTENDED FORECAST LOOKS DRY AS THIS UPPER RIDGE KEEPS MOST
SYSTEMS EITHER TO OUR NORTH OR SOUTH.  THERE IS A SLIGHT CHANCE OF
THUNDER ON MONDAY AS A COLD FRONT PASSES THROUGH AS THE UPPER RIDGE
FINALLY BREAKS DOWN.  MOISTURE AVAILABILITY IS A QUESTION AT THAT
TIME SO THERE IS NO REASON TO RAISE POPS FOR THEN.  AFTER FROPA ON
MONDAY THE REMAINDER OF THE FORECAST IS DRY AND SEASONABLE.

&&

.AVIATION...DISCUSSION FOR 18Z TAFS...

AS OF 16Z A COLD FRONT WAS LOCATED FROM NE INDIANA INTO CENTRAL IL.
A WEAK SFC LOW WAS LOCATED ALONG THE FRONT ACROSS CENTRAL IL. THIS
LOW AND AFTERNOON HEATING COMBINED WITH LIFT FROM AN APPROACHING
UPPER WAVE SHOULD PRODUCE SCT TSRA ACROSS THE AREA THIS AFTERNOON.
TIMING IS AN ISSUE SINCE THE LATEST LAPS SOUNDINGS STILL SHOW A
CAPPING INVERSION BETWEEN 850-750MB THAT SHOULD HOLD OFF STORMS
UNTIL AFTER 18Z AT LAF AND AFTER 20Z FOR HUF/IND/BMG. IN FACT, IT
APPEARS THAT THE BEST CHC FOR PRECIP MAY OCCUR ON THE NORTHERN SIDE
OF THE FRONT THIS EVENING WITHIN THE REGION OF STRONGER 850-700MB
FRONTOGENESIS. EXACT TIMING OF ANY TSRA REMAINS UNCERTAIN GIVEN LACK
OF STORMS CURRENTLY ALONG THE FRONT AND CAPPING INVERSION. PRECIP
SHOULD END AROUND 06Z WITH MVFR CIGS BEHIND THE FRONT THEREAFTER.
WINDS WILL SHIFT FROM WSW TO THE NNE THROUGH THE FIRST 8 HOURS OF
THE TAF FCST.
&&

.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

AVIATION...CO
PUBLIC...SALLY
Hazardous weather outlook, Oct 4, 11:17 AM EDT, 6 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
1117 AM EDT WED OCT 4 2006

INZ021-028>031-035>049-051>057-060>065-067>072-051530-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
1017 AM CDT WED OCT 4 2006 /1117 AM EDT WED OCT 4 2006/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A COLD FRONT WILL MOVE ACROSS THE AREA THIS AFTERNOON INTO
TONIGHT. SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG AND
AHEAD OF THIS FRONT. SOME OF THE STORMS MAY BE SEVERE WITH THE
POTENTIAL FOR LARGE HAIL AND DAMAGING WIND GUSTS. IT APPEARS THAT
THUNDERSTORMS MAY BEGIN TO DEVELOP ACROSS THE AREA NORTH OF
INTERSTATE 70 AFTER 3 PM THIS AFTERNOON. ADDITIONAL STORMS MAY
DEVELOP AFTER 4 OR 5 PM AND IMPACT THOSE AREAS SOUTH OF INTERSTATE
70. ANY RISK FOR SEVERE WEATHER SHOULD DIMINISH SHORTLY AFTER SUNSET.

LOCALLY HEAVY RAINS ARE ALSO POSSIBLE ALONG WITH DANGEROUS CLOUD
TO GROUND LIGHTNING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THERE IS A CHANCE FOR THUNDERSTORMS SUNDAY NIGHT AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED AFTER 3 PM THIS AFTERNOON.

&&

MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)

CO

In the hours before

Special weather statement, Oct 4, 5:36 PM EDT, 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
536 PM EDT WED OCT 4 2006

INZ021-042200-
CARROLL-
536 PM EDT WED OCT 4 2006

...STRONG THUNDERSTORM ACROSS SOUTHERN CARROLL COUNTY...

A STRONG THUNDERSTORM WILL MOVE ACROSS MUCH OF THE SOUTHERN HALF OF
CARROLL COUNTY THROUGH 600 PM EDT. THIS STORM MAY PRODUCE HALF INCH
HAIL AND WIND GUSTS OVER 45 MPH. SOME LOCATIONS IN THE PATH OF THIS
STORM INCLUDE RADNOR...OCKLEY AND CUTTER.

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 4, 6:10 PM EDTSevere Thunderstorm WarningINDMadison35 min
Oct 4, 6:12 PM EDTFlash Flood WarningINDHamilton, Madison3 hr
Oct 4, 6:41 PM EDTSevere Thunderstorm WarningINDDelaware37 min
Oct 4, 6:56 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Rush49 min
Oct 4, 7:06 PM EDTSevere Thunderstorm WarningINDRandolph39 min
Oct 4, 7:26 PM EDTSevere Thunderstorm WarningINDRush37 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.